Utah, 2018Damaging Wind in Utah, July 28, 2018
July 28, 2018 · NWS GJT · 1 event in 1 county or zone
High-based thunderstorms associated with a weak disturbance produced strong outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High-based thunderstorms associated with a weak disturbance produced strong outflow winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 10:44 AM MST, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 28, 10:44 AM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1144 AM MDT Sat Jul 28 2018
.SHORT TERM...(Today through Sunday)
Issued at 317 AM MDT Sat Jul 28 2018
Plenty of moisture remains trapped under the high pressure this
morning and will allow another round of showers and storms to
fire. All models agree the jet stream will be riding up and over
the high pressure which will put the over our area. The jet looks
to produce enough divergence aloft to further aid in convective
development this afternoon and evening, very similar to what we
saw yesterday. Very short range models are also giving a slight
nod to more convective development north of I-70 and the central
mountains as opposed to down south. Having said that, the San
Juans are still favored for showers and storms thanks to
orographic lift and daytime heating. As will be the case for the
rest of summer, will need to keep an eye on any stronger
showers/cells that move over the 416 Fire due to flash flooding
concerns. DCAPE values are expected to be over 1000 J/kg again
today indicating that gusty outflow winds of 40 to 50 mph will be
possible. Temperature guidance still remains a bit flaky with this
mornings run and is a bit tricky due to expected cloud cover.
Either way, temperatures will run above normal.
A downtick in convection will commence on Sunday as available
moisture will decrease across the area. A few showers and storms
will form over the higher terrain but with limited moisture, do
not expect convection to be as widespread as we've seen over the
past few days.
.LONG TERM...(Sunday night through Friday)
Issued at 317 AM MDT Sat Jul 28 2018
Moisture tap will be getting turned down for a few days as we
start off the new week with dry northwesterly flow settling in.
Models are in good agreement with this advertised drying trend as
precipitable water values tumble back down around a half inch.
There will still be enough moisture to fire a few high-based
storms off the higher ridges, but coverage will be down in the 10
to 20 percent range through Tuesday. The valves start to open back
up around mid-week with a surge of deeper moisture working
northward across Arizona and Utah as the upper level ridge shifts
eastward back into the Four Corners region. This drives
precipitable water values back over an inch beginning Wednesday
with this deeper plume remaining overhead through next weekend.
Stage is being set for a more prolonged period of unsettled
weather with heavy rainfall possible as we close out the week with
nocturnal convection likely. Finer details will be worked out as
we get closer to the main event, but confidence is rising that
more widespread rainfall will be moving into the region by late
next week. Temperatures will be running about 2 to 4 degrees above
seasonal norms to start off the period before cooling back down to
more normal conditions as the moisture returns.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1144 AM MDT Sat Jul 28 2018
Isolated to scattered storms today will threaten ILS breakpoints
at TAF sites throughout the afternoon and early evening hours.
Anticipating that a second line of storms will develop across
eastern Utah later this afternoon and trek eastward late this
afternoon. VFR will prevail at TAF sites in between storms. Gusty
winds to 45 kts will be possible today with stronger
thunderstorms, especially locations from KCNY-KMTJ-KGUC and
northward. Less convection is expected on Sunday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...JDC
AVIATION...JAM
Hazardous weather outlook, Jul 28, 4:51 AM MST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
551 AM MDT Sat Jul 28 2018
COZ001>014-017>023-UTZ022>025-027>029-291200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
551 AM MDT Sat Jul 28 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
More convection is expected today as daytime heating, moisture,
and the jet stream aloft all aid in convective development. Gusty
winds from any convection may reach 40 to 50 mph this afternoon
and evening. Most storms and showers will die down shortly after
sunset though a few may linger past then.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Dry conditions will move in Sunday through Wednesday causing a
noticeable decrease in convection across the area. Even so, some
showers and storms will likely fire over higher terrain. Coverage
will be much less than we've seen lately. Moisture starts
increasing Wednesday onwards which will cause convection to
increase as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 28, 9:26 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1026 AM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM DENSE FOG 1 N SILVERTON 37.82N 107.66W
07/28/2018 SAN JUAN CO CO-OP OBSERVER
VISIBILITY WAS ABOUT A TENTH OF A MILE FROM
SHORTLY AFTER MIDNIGHT UNTIL 9 AM MDT THIS
MORNING.
&&
JRPLocal storm report, Jul 28, 10:24 AM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1124 AM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HEAVY RAIN 4 S VALLECITO 37.33N 107.60W
07/25/2018 E0.47 INCH LA PLATA CO TRAINED SPOTTER
RAINFALL OCCURRED BETWEEN 2:26 PM AND 2:41
PM MDT.
&&
JRPLocal storm report, Jul 28, 11:00 AM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL CARBONDALE 39.40N 107.21W
07/28/2018 M0.25 INCH GARFIELD CO PUBLIC
TWITTER REPORT FROM BRYAN HANNEGAN FROM
DOWNTOWN CARBONDALE.
&&
JPFSpecial weather statement, Jul 28, 11:44 AM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1244 PM MDT SAT JUL 28 2018
COZ010-012-281915-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
1244 PM MDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PITKIN COUNTY UNTIL
115 PM MDT...
At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aspen, or 41 miles southeast of Glenwood Springs, moving southeast at
35 mph.
Wind gusts near 50 mph and significant pea sized hail accumulation
will be possible with this storm.
Locations impacted include...
Aspen and Independence Pass.
This includes Colorado 82 between mile markers 40 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3916 10655 3915 10656 3911 10656 3910 10659
3906 10658 3904 10660 3903 10660 3900 10662
3917 10686 3927 10678 3918 10651 3916 10651
TIME...MOT...LOC 1843Z 293DEG 32KT 3916 10673
15Local storm report, Jul 28, 12:44 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HEAVY RAIN 1 NE EL JEBEL 39.41N 107.08W
07/28/2018 M0.24 INCH EAGLE CO MESONET
IRAWS STATION MEASURED 0.24 OF AN INCH OF
RAIN AND SMALL HAIL BETWEEN 12:03 AND 12:18
PM MDT. FLOWING WATER UP TO 6 INCHES DEEP
RAN ACROSS A USFS ROAD AS OF 12:54 PM MDT.
&&
JRPLocal storm report, Jul 28, 12:46 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL MEEKER 40.05N 107.89W
07/28/2018 M0.25 INCH RIO BLANCO CO NWS EMPLOYEE
&&
JPFThunderstorm Wind, Uintah
- When
- July 28, 2:27 PM MST to 2:32 PM MST
- Where
- Uintah County, 6.72 mi SSE of Jensen
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.278, -109.289
A high-based thunderstorm produced strong outflow winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 28 to 31, 201815 deaths · 11 events
- Tornadoes and Hail in Wyoming, July 28, 2018EF3 · 5 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 20181 death · 1 injured · $2,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, July 28, 2018$6.3 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in New Hampshire, July 28, 20188 injured · 1.25 in hail · 23 events
- Damaging Wind and Heavy Rain in Arizona, July 28, 2018$87,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28 to 29, 2018$37,000 · 2.5 in hail · 6 events
- Damaging Winds in Mississippi, July 28, 2018$38,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Florida, July 28 to 29, 2018$29,000 · 50 kt wind · 3 events
- Tornado and Hail in Colorado, July 28, 2018EF0 · 18 events
- Flash Flood and Damaging Winds in Kansas, July 28 to 29, 201870 kt wind · 12 events
- Flash Flood and Dust Storm in Arizona, July 28 to 29, 2018$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760518.